Thunderstorm Wind, Litchfield
- When
- May 15, 7:16 PM EST
- Where
- Litchfield County, 1.72 mi NE of Winchester Center
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.920, -73.110
A tree branch was downed, blocking a road.
A weakening line of thunderstorms moved into northwestern Connecticut during the evening of May 15th, resulting in a couple reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A weakening line of thunderstorms moved into northwestern Connecticut during the evening of May 15th, resulting in a couple reports of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 15, 7:16 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 816 PM EDT Fri May 15 2020 .SYNOPSIS... Thunderstorms are exiting into New England this evening with stratiform rain lingering through about midnight. Then, high pressure return tomorrow giving us a pleasant day with seasonable temperatures. The next system to monitor arrives Sunday night into Monday which could overspread widespread rainfall across the region. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Tornado Watch 187 remains in effect until 10PM This Evening for NW CT and the mid-Hudson Valley. .. Very impressive quasi-linear convective system led to numerous reports of downed trees, structural damage and 50mph+ confirmed wind gusts at NYS mesonet and ASOS stations across areas north of Interstate 90. Saratoga County and Washington County in NY and parts of southern VT were particularly hard hit. As of 7:25PM, the convective line is finally exiting southern VT but extends southward into the Berkshires and the mid-Hudson Valley. While the lake shore boundary served as the initial lifting mechanism for the convective line, the warm front stalled over the southern Adirondacks into the Upper Hudson Valley supplied sufficient low-level directional shear that allowed multiple impressive rotational couplets to develop along the QLCS and promoted us to issue a few tornado warnings. In addition, with dew points staying rather low in the upper 50s to near 60, strong low level lapse rates likely facilitated and enhanced downbursts reaching the surface. We have yet to receive any verification on our tornado warnings but encourage trained spotters or partners to submit photos or reports to us, if available and when it is safe to do so in adherence to all local, state and CDC guidelines. The QLCS, which is responsible for the main severe weather, should exit in New England by 9PM with stratiform rain (which is associated with the true cold front) following in its wake. Rain should be out of the area by 06 UTC. Total rainfall as of 7:45PM ranges 0.25 to 0.50" with locally higher amounts up over 1.30". Additional rainfall amounts this evening should range 0.10 to 0.25". Temperatures tonight are cooling off in the wake of the rain falling into the upper 50s to low 60s. Overnight lows expected to fall into the low to mid 50s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Compact shortwave should be to our east in New England by 12 UTC Saturday with upper level ridging and surface high pressure building into the Northeast in its wake. Northwest flow should advect in a drier air mass with dew points falling into the 40s through the day. It will be a pleasant day as skies should be mostly sunny with temperatures relatively cooler compared to Friday but still seasonable for mid-May. Highs should reach into the upper 60s to low to mid 70s. Canadian high pressure centered well to our north over the Hudson Bay will continue to dominate our weather pattern Saturday night with mostly clear skies and low winds. Radiational cooling should allow temperatures to fall into the 40s for most areas with near 50 degree readings in the valley. However, with a surface low in the Midwest intensifying as it heads northeastward, its 850hPa warm front should be pushing into the Southern Tier and parts of the Catskills, resulting in weak warm air advection starting after 06 UTC over our area. Thus, cloud coverage may increase over our area late in the night. Impressive compact, closed shortwave in the Plains will continues is eastward track on Sunday. Its associated surface low will also be tracking into MI with its warm front gradually lifting northward. With zonal flow in place aloft, the best CVA and warm air advection looks to hold off until late Sunday afternoon and especially Sunday night. Thus, Sunday should feature increasing clouds with slightly cooler temperatures than Saturday since we will be in the "cool air wedge" ahead of the approaching surface warm front. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... There is the potential for an extended period of unsettled weather through the long term period, although there still is some uncertainty regarding the exact track and setup. Through the upcoming week, a large upper level low will be dropping across the Ohio Valley towards the mid Atlantic States. This will be a closed off upper level low that will eventually stall out along the eastern seaboard before finally lifting northeast towards New England by next weekend. 500 hpa heights look to be 2 to 3 STD below normal by midweek according to the 12z GEFS. At the same time, surface low pressure will be located off the eastern seaboard, which will likely have some tropical or sub-tropical characteristics. This feature will be lifting northward offshore and some of the moisture will get pulled into the upper level low stalled out near the region. As a result, there will be a prolonged period of repeated showers through the week, although the track of the upper level low will determine which areas see the most rainfall. For now, have gone with likely or categorical POPs to start the week for Monday, and lower POPs towards mid-week, as the upper level low shifts southward. However, if the upper level low were to remain closer, it could remain fairly showery and more cloudy across our area even into the midweek period. Eventually, POPs increase for the late week once again as the upper level low passes back over the area before exiting. There is the potential for some heavy rainfall, especially on Monday, when PWAT values get above 2 std above normal (according to the 12z GEFS). If repeated showers occur through the week, there could be some flooding concerns. Temperatures look cool to start the week due to the clouds/showers with mainly 50s for highs on Monday. Daytime temps should return to the 60s/70s for the mid to late week, and temps could be fairly warm if the upper level low is far enough away during the midweek period. Overnight lows should be mainly in the 40s and no frost/freeze concerns look to occur this week. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... With a warm front lifting north of the TAF sites, our region is located within the warm sector ahead of an approaching storm system. Flying conditions have returned to VFR for all sites with sct- bkn cigs around 3500-5000 ft and it should be mainly dry for the next. few hours. A few rogue showers/t-storms may start to develop by later this afternoon, but the bigger threat will be the approach of a line of showers/thunderstorms for the evening hours ahead of the storm's cold front. Some of these thunderstorms will contain very strong wind gusts and heavy downpours. Will include a TEMPO for IFR conditions with this line of convection and also include the possibility of winds gusting to 40 kts for all sites. Behind the line, flying conditions will return to VFR with winds switching to the west to northwest at 5 to 10 kts. Ceilings will be clearing out. Flying conditions should continue to be VFR into Saturday with just sct-bkn diurnal cumulus. North to northwest winds will be 5 to 10 kts through the day on Saturday. Outlook... Saturday Night: No Operational Impact. NO SIG WX. Sunday: Low Operational Impact. Slight Chance of SHRA. Sunday Night: High Operational Impact. Definite SHRA. Monday: High Operational Impact. Definite SHRA. Monday Night: High Operational Impact. Likely SHRA. Tuesday: Moderate Operational Impact. Chance of SHRA. Tuesday Night: Low Operational Impact. Slight Chance of SHRA. Wednesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... A warm front will move across eastern New York and western New England this morning into the afternoon, as a milder and more humid air mass will be over the region. Showers and strong to potentially severe thunderstorms will impact the region in the mid afternoon into the early evening ahead of a cold front and an upper level disturbance. High pressure will build in on Saturday with seasonable temperatures. The RH values will only lower to 50 to 75 percent this afternoon with showers and thunderstorms moving in. The RH values will recover to close to 100 percent Saturday morning, and lower to 40 to 55 percent in the afternoon. The winds will be south to southwest at 10 to 20 mph today, and then veer to the west to northwest at 10 to 15 mph tonight. The winds will be north to northwest at 10 to 20 mph on Saturday. A soaking rainfall is likely today into tonight. Stronger wind gusts are possible in thunderstorms. && .HYDROLOGY... Widespread river or flash flooding issues with tonight's showers and thunderstorms is unlikely. A cold front progressing across the Northeast this evening will result in a line of rain and thunderstorms, leaving behind in 0.25 to 0.75 inches of rain with locally higher amounts around 1 inch. Runoff into rivers and streams will allow river levels to rise tonight into this weekend but should not reach flood stage. Any strong to severe thunderstorm tonight will likely result in heavy downpours and could lead to isolated flash flood or poor drainage flooding in low-lying, poor drainage or urban areas. However, given the dry antecedent conditions and high 1, 3 and 3 hourly flash flood guidance from the Northeast River Forecast Center, widespread flooding is not anticipated. The next chance for widespread rainfall arrives late Sunday night into the day on Monday. Since rivers will already be running above normal, we will be monitoring river levels closely. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Speciale NEAR TERM...Speciale/Wasula SHORT TERM...Speciale LONG TERM...Frugis AVIATION...SND FIRE WEATHER...Speciale HYDROLOGY...Speciale
Hazardous Weather Outlook National Weather Service Albany NY 702 PM EDT Fri May 15 2020 CTZ001-013-MAZ001-025-NYZ043-051>054-058>061-063>066-084-VTZ013>015- 161200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Washington-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southern Washington-Bennington- Western Windham-Eastern Windham- 702 PM EDT Fri May 15 2020 ...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, the Capital Region, the mid-Hudson Valley, the eastern Catskills and the central and southern Taconics in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures while following all local, state and CDC guidelines. NYZ032-033-038>042-047>050-082-083-161200- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Northern Fulton-Southeast Warren- 702 PM EDT Fri May 15 2020 This Hazardous Weather Outlook is for east central New York and eastern New York. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
802 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 2 ENE NEW LEBANON 42.48N 73.37W
05/15/2020 COLUMBIA NY EMERGENCY MNGR
TREES AND POWER LINES DOWN ON OLD MOUNTAIN ROAD IN NEW
LEBANON
&&
EVENT NUMBER ALY2002326
RATHBUNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
803 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 2 N SARATOGA SPRINGS 43.10N 73.77W
05/15/2020 SARATOGA NY EMERGENCY MNGR
MULTIPLE REPORTS OF TREES AND WIRES DOWN AROUND MAPLE
AVENUE IN GREENFIELD, SOME ON MOBILE HOMES
&&
EVENT NUMBER ALY2002327
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
806 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL WILTON 43.17N 73.74W
05/15/2020 M0.75 INCH SARATOGA NY AMATEUR RADIO
&&
EVENT NUMBER ALY2002328
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
809 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG 2 S GANSEVOORT 43.17N 73.64W
05/15/2020 SARATOGA NY AMATEUR RADIO
TREES AND WIRES DOWN AT PUTNAM ROAD AND JACOB DRIVE
&&
EVENT NUMBER ALY2002329
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
812 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 WSW LOUDONVILLE 42.70N 73.78W
05/15/2020 ALBANY NY AMATEUR RADIO
WIND RIPPED SIDING OFF A GARAGE ON OSBORNE ROAD
&&
EVENT NUMBER ALY2002332
DBTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
815 PM EDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG 1 SSE DELMAR 42.61N 73.82W
05/15/2020 ALBANY NY DEPT OF HIGHWAYS
ROUTE 32 AT ELSMERE AVE CLOSED DUE TO DOWNED POLES AND
TREES
&&
EVENT NUMBER ALY2002333
RATHBUNThe Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 00:16 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree branch was downed, blocking a road.
A tree was downed onto wires.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893943, 893944.